The ECG in the poisoned patient

Most patients presenting to the ED with either accidental or intentional drug ingestion will get an ECG. In most departments I’ve worked in, the senior doctor looks at all the ECGs, primarily for STEMI, but for other findings too. The juniors will come to me later discussing the case and when I ask about the ECG, they frequently say it’s normal. This always starts me on a bit of a rant as when I ask them, it turns out they have no idea what they’re actually meant to be looking for in the ECG of a poisoned patient. [The same goes for syncope patients…]

So, after considering what I look for on the ECG, here’s my list of things to check in the poisoned patient.

What to look for on the ECG

  • long QT

    • all kinds of drugs

    • results from prolonged K efflux

  • wide QRS

    • Na Channel blockade

      • TCA

      • propanolol

      • cocaine

      • lots of other unexpected drugs too

  • dominant R aVR

    • Na channel blockade

  • scooped ST segments

    • digoxin

  • bradycardia

    • digoxin

    • beta blockers

  • AV block

    • beta blockers

    • digoxin

Or can be expressed as 5 main cardiac toxicities if you’re into the pathophysiology of it

  1. Na channel blockade [depolarisation]

    • wide QRS (>100ms is the cut off here)

    • prolongation of the last 40ms of the QRS which produces a right axis on ECG

    • dominant R aVR [PMID 7618783]

  2. potassium efflux blockade [repolarisation]

  3. Na/K/ATPase pump blockade

    • all about digoxin here

    • can produce almost any rhythm

    • tachys with AV blocks are a big clue

  4. beta blockade

    • brady

    • AV blocks

  5. calcium channel blockade

    • brady

    • AV blocks

 

If you know of any other interesting ECG patterns in tox patients please let me know in the comments.

Perhaps the best comment came from Domhnall:

Succinctly summarised as the “horizontal” ECG as opposed to the “vertical” ECG of IHD….

References:

Critical Decisions in Emergency and Acute Care Electrocardiography. Brady and Truwit 2009 Wiley

LITFL ECG Library

Liebelt, E L, P D Francis, and A D Woolf. “ECG Lead aVR Versus QRS Interval in Predicting Seizures and Arrhythmias in Acute Tricyclic Antidepressant Toxicity..” Annals of Emergency Medicine 26, no. 2 (August 1995): 195–201. PMID 7618783

 

About Andy Neill

EM Reg/Resident based near Dublin. Former anatomy lecturer, theology student and occasional musician @andyneill | + Andy Neill | Contact

Comments

  1. Thanks Andy!
    Does this work as a memory aid?
    FAST THINGS (tacchy from sympath, anticholinergic)
    SLOW THINGS (bradys BB,CCB,DIG)
    LONG THINGS (longQt anti’s -- anti: cholinergic, depressant, biotic, psychotic)
    WEIRD THINGS(dalis moustache , “fast wide rabbit” -- TCA -- tacchy, wide qrs with rabbit ears in AVr)
    Humbly
    Nadim

  2. Going off my mental list:

    If you have peaked T-waves, QRS prolongation, with QT prolongation (hypoCa++) as well and an exposure to a chemical or unknown ingestion you can consider hydrofluoric acid as the culprit. Mean, nasty chemical.

    CO poisoning has been known to cause STEMI mimics (although this is case report based). As a follow-on stretch, perhaps you could consider ingestion of unknown substance w/ cardiogenic shock and apparent STEMI from Kounis syndrome.

    Oleander produces digoxin like changes (case report based).

    Tramadol is known to cause Na-channel blocker OD style changes (case report based).

    …that’s all I got for now.

  3. Brugada phenotype can happen with sodium channel blockade as well -- so do not diagnose Brugada syndrome without asking the patient what meds he/she is taking !!!

  4. Succinctly summarised as the “horizontal” ECG as opposed to the “vertical” ECG of IHD….

Trackbacks

  1. […] Most patients presenting to the ED with either accidental or intentional drug ingestion will get an ECG. In most departments I've worked in, the senior doctor looks at all the ECGs, primarily for STEMI, but for other findings too.  […]

Speak Your Mind

*